Maine, 2018

Heavy Snow in Maine, April 4, 2018

April 4, 2018 · NWS CAR · 1 event in 1 county or zone

Low pressure crossed the region during the 4th bringing heavy snow to northwest portions of Aroostook county. Snow began during the early morning hours of the 4th and persisted into the evening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure crossed the region during the 4th bringing heavy snow to northwest portions of Aroostook county. Snow began during the early morning hours of the 4th and persisted into the evening. Warning criteria snow accumulations occurred from late morning to around noon. Storm total snow accumulations across northwest Aroostook county generally ranged from 8 to 12 inches...with local totals up to 14 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 3, 11:49 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 3, 11:49 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1249 AM EDT Wed Apr 4 2018

.SYNOPSIS...
Low pressure will approach tonight and cross the area on
Wednesday. The low will continue into eastern Canada Wednesday
night. High pressure build south of the region on Thursday.

&&

.NEAR TERM /THROUGH TODAY/...
Update 12:45 AM: Have adjusted temperature, dew point, and wind.
Timing of precipitation still looks good. No other changes.

9:12 pm update...A long fetch of moisture continues to stream
toward the region from east Texas to the eastern Great Lakes. A
mix of rain and snow is falling as of 9 pm from southern Maine
to the Downeast coast. The precipitation will continue to
overspread the remainder of northern and eastern Maine over the
next few to several hours. Made some minor adjustments to the
forecast based on the latest observations, radar and near term
model trends; but overall the ongoing forecast is in very good
shape.

Previous discussion...
Latest model guidance continues indicate a rather moisture rich
Spring storm system will impact the region beginning late
tonight through Wednesday. GFS continues to be warmer model
solution, with NAM and EC the colder model solutions. In fact,
latest EC keeps H925 temperatures below freezing across far
Northern Aroostook for the entire event. Have leaned with the
colder model solutions for this forecast, as strong high
pressure across Quebec expected to result in some damming of the
cold air across far Northern Maine on Wednesday. In fact,
temperatures across much of Quebec province were only in the
teens to lower 20s this afternoon. This results in the potential
of a prolonged period of mixed precipitation on Wednesday.
Although there may be some freezing rain for a time Wednesday
morning, with air temperatures expected to be in the lower to
perhaps mid 30s on Wednesday across the north, freezing rain
potential looks limited overall, especially considering time of
year, with more in the way of sleet expected.

Across far northwest Aroostook, the cold air is expected to hold
on longer resulting in more of the way of snow, where snow
accumulations are expected to range from 7 to 12 inches,
especially from Fort Kent to Estcourt Station.

With more in the way of low/mid level warming expected across Northeast
Aroostook, decided to continue an advisory there, although it's
not out of the question some places in the St. John Valley could
easily see 7 or 8 inches by Wednesday evening, especially Van Buren
to Lille. However, amounts will drop off sharply as one goes south of
Presque Isle/Mars Hill, where snow amounts are expected to generally
range from 3 to 5 inches.

Elsewhere across the remainder on central and downeast Maine,
any mixed precipitation will rather quickly change to rain by
early Wednesday morning, with all rain expected during Wednesday
as southerly winds advect warmer air on the southern side of the
approaching system.

Storm total QPF with this event are expected to range from 1.25
to 1.50 inches across northern and central areas and one-half to
three-quarters of an inch across central and downeast. With the
colder temperatures expected across the northern waterways,
this should help limit ice movement, thus at this time we are
not expecting and significant hydro issues. That being said,
with the expected precipitation, we will need to continue to
monitor things the next day or so.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
Wednesday evening will begin mild with some showers across the area
as low pressure begins to lift north of the region and a cold front
pushes in from the west. Cold air will surge in upon gusty
westerly winds overnight following the front. Temperatures by
Thursday morning will range from the teens in western areas to
the 20s in eastern areas. Thursday will then be dry and
unseasonably cold as high pressure builds south of the region.
Skies will range from mostly sunny Downeast to partly cloudy
across the north. Thursday night will be dry and very cold. A
small fast moving low will then approach on Friday bringing
increasing clouds followed by some snow north and snow changing
to rain Downeast. The GFS shows a moderate snowfall across
northern areas with light to moderate snow before the changeover
to rain Downeast. The Canadian and ECMWF, however, show a
weaker storm sliding south of our area. Forecast will show more
confidence for precipitation Downeast than across the north on
Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Low pressure will quickly move away to the east Friday night with a
return to dry and chilly weather on Saturday as a corridor of dry
air returns to the region. High pressure will build onto the East
Coast Saturday night into Sunday as an upper level trough remains
over the northeast. This will result in dry weather continuing
through the weekend. Monday will continue to be dry and cool as high
pressure remains across the region. Another low will approach Monday
night into Tuesday. However, this one currently appears week and
poorly organized with one weak low lifting to our west and another
weak secondary low tracking well south of the region. A bit of light
snow over central and northern areas with some light rain or snow
Downeast is possible with this system.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR at the northern terminals will give way to
widespread IFR/LIFR after midnight tonight, continuing through
Wednesday, do to the combination of reduced visibility in
precipitation and low ceilings. Conditions have come down to IFR
to MVFR at the Downeast terminals as of 01z/9 pm EDT and will
lower to LIFR to IFR overnight and continue into Wednesday.
LLWS is possible by late in the day Wednesday, especially at the
downeast terminals and was added to the Tafs at 00z.

SHORT TERM: Conditions will improve to MVFR across the north
and VFR Downeast Wednesday night. Strong gusty west
southwesterly winds and cold advection will likely result in
some turbulance. VFR conditions are expected Thursday into
Thursday night. Conditions may lower to IFR in lower clouds and
snow and rain Friday into Friday night. A return to VFR
conditions is then likely late Friday night into Saturday as
high pressure builds back over the region.

&&

.MARINE...
NEAR TERM: A gale warning has been issued beginning Wednesday
afternoon. Winds/seas will gradually increase tonight, with gale
force wind gusts and building seas expected by Wednesday.
Visibility will be reduced in rain tonight through Wednesday.

SHORT TERM: A gale warning will likely be needed Wednesday
night for strong gusty westerly winds followed by a SCA Thursday
into Thursday night. Another gale may be needed Friday as a
fast moving storm system moves in. A SCA will then be needed on
Saturday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until midnight EDT tonight for MEZ002.
     Winter Weather Advisory until 3 PM EDT this afternoon for
     MEZ003>006-010-031.
     Winter Storm Warning until midnight EDT tonight for MEZ001.
MARINE...Gale Warning from 1 PM this afternoon to 8 AM EDT Thursday for
     ANZ050>052.

&&

Near Term...Mignone
Hazardous weather outlook, Apr 3, 4:01 PM EST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
501 PM EDT Tue Apr 3 2018

MEZ003>006-010-031-042115-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Southern Piscataquis-
501 PM EDT Tue Apr 3 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 PM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for East Central Maine, North
Central Maine, Northern Maine and West Central Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A southwest to west wind may gust to 40 mph at times Wednesday night
into Thursday as a strong cold front crosses the area. The strong
wind could lead to isolated power outages.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-029-030-032-042115-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
501 PM EDT Tue Apr 3 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine and Interior DownEast Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A southwest to west wind may gust to 40 mph at times Wednesday night
into Thursday as a strong cold front crosses the area. The strong
wind could lead to isolated power outages.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-042115-
Northeast Aroostook-
501 PM EDT Tue Apr 3 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
MIDNIGHT EDT WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A southwest to west wind may gust to 40 mph at times Wednesday night
into Thursday as a strong cold front crosses the area. The strong
wind could lead to isolated power outages.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-042115-
Northwest Aroostook-
501 PM EDT Tue Apr 3 2018

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO
MIDNIGHT EDT WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

A southwest to west wind may gust to 40 mph at times Wednesday night
into Thursday as a strong cold front crosses the area. The strong
wind could lead to isolated power outages.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-042115-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
501 PM EDT Tue Apr 3 2018

...GALE WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Aroostook

When
April 4, 1:00 AM EST to 8:30 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 8 to 12 inches...with local totals up to 14 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742453.